Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 204, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 23, 2017, 6:18 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2017, 6:18 PM EDT (22:18 UTC)
- Expired
- Oct 23, 2017, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 6:28 PM EDT | TSTM WND DMG | 3 Se Cordova, SC | ORANGEBURG COUNTY DISPATCH REPORTED TREES DOWN ON CANNON BRIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 2:00 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
654
WUUS52 KCAE 232218
SVRCAE
SCC017-075-232315-
/O.NEW.KCAE.SV.W.0204.171023T2218Z-171023T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
618 PM EDT MON OCT 23 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Calhoun County in central South Carolina...
Central Orangeburg County in central South Carolina...
* Until 715 PM EDT
* At 618 PM EDT, a severe thunderstorm was located 7 miles northeast
of Bamberg, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Branchville, Cameron,
Rowesville, Cordova, Cope, Wilkinson Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3331 8094 3336 8106 3380 8086 3377 8082
3378 8081 3376 8078 3378 8075 3376 8074
3377 8071 3376 8068 3377 8066 3376 8066
3374 8062 3373 8063 3371 8061 3364 8053
3323 8084
TIME...MOT...LOC 2218Z 204DEG 30KT 3336 8093
HAIL...<.75IN
WIND...60MPH
$$
CJR2 follow-up statements
181
WWUS52 KCAE 232248
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
648 PM EDT MON OCT 23 2017
SCC017-075-232315-
/O.CON.KCAE.SV.W.0204.000000T0000Z-171023T2315Z/
Calhoun SC-Orangeburg SC-
648 PM EDT MON OCT 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN CALHOUN AND CENTRAL ORANGEBURG COUNTIES...
At 646 PM EDT, a severe thunderstorm was located near Brookdale,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Branchville, Cameron,
Rowesville, Cordova, Wilkinson Heights and Edisto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
Heavy rainfall is occurring with this storm. Radar estimated
rainfall rates of one to two inches per hour may lead to ponding of
water on roadways. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3335 8096 3376 8078 3378 8075 3376 8074
3377 8071 3376 8068 3377 8066 3376 8066
3374 8062 3373 8063 3371 8061 3364 8053
3323 8084
TIME...MOT...LOC 2246Z 223DEG 25KT 3343 8077
HAIL...<.75IN
WIND...60MPH
$$
CJR256
WWUS52 KCAE 232312
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
712 PM EDT MON OCT 23 2017
SCC017-075-232321-
/O.EXP.KCAE.SV.W.0204.000000T0000Z-171023T2315Z/
Calhoun SC-Orangeburg SC-
712 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3335 8096 3376 8078 3378 8075 3376 8074
3377 8071 3376 8068 3377 8066 3376 8066
3374 8062 3373 8063 3371 8061 3364 8053
3323 8084
TIME...MOT...LOC 2311Z 204DEG 30KT 3363 8067
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:38 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Oct 23, 1:38 PM EDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Columbia SC 138 PM EDT Mon Oct 23 2017 .SYNOPSIS... A cold front will bring a chance of showers and thunderstorms through tonight. A dry, reinforcing cold front will move through the forecast area Tuesday night bringing cooler temperatures for mid week. Expect mostly clear skies with a warming trend through late week. Another cold front will approach the Southeast next weekend. && .NEAR TERM /THROUGH TONIGHT/... A southern stream closed low will lift from the mid Mississippi Valley region toward the lower Tennessee/Ohio Valley region today eventually merging with the broad upper trough. A cold front will approach the region from the west and begin moving into the Central Savannah River Area late this afternoon. The late morning meso-analysis suggests moderate instability developing across the CSRA and southeast Midlands where surface CAPE now at or above 1000 J/kg. The dew points and surface temps a little higher than previous thinking resulting in slightly stronger instability across the southern CWA. This is a concern suggesting severe potential may be increasing. Showers ahead of the main front have been mainly light and scattered this morning aiding further destabilization. 0-1 km Storm relative helicity will be increasing during the afternoon as cold front approaches from GA. Most of the forecast area has been outlooked by the Storm Prediction Center in a slight risk for severe weather. Most of the high resolution models show a line of convection moving through the area during the late afternoon and early evening along and ahead of the cold front. Damaging winds are the primary threat while a brief tornado may also be possible. SRH values support rotating updrafts. Instability should be a limiting factor especially across the north CWA. High temperatures possibly near 80 across the southeast Midlands...low to mid 70s north. May still have some lingering showers and thunderstorms this evening, with the highest rain chances across the eastern half of the cwa. Rain chances will continue to diminish from west to east through the night tonight as the cold front moves through and drier air begins to move in. The main cold front will be pushing through the forecast area overnight, and will be east of the area by Tuesday morning. Overnight lows in the low to mid 50s across the western cwa, while eastern counties will only fall into the upper 50s tonight. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... The main cold front and any showers will be east of the area Tuesday morning. Temperatures on Tuesday will still climb into the 70s as the coldest air remains west of the area behind a reinforcing cold front. Expect breezy conditions during the day with Bufkit wind profiles suggesting gusts up to 20 mph, under Lake Wind Advisory criteria. Gusts may continue into the evening as the reinforcing cold front pushes through. Dry weather and slightly below normal temperatures will prevail through Thursday night. Expect highs in the mid 60s to around 70 degrees on Wednesday and Thursday. Thursday looks to be the coldest morning with lows in the upper 30s to low 40s. Although, a moderate 15 kt low level jet (LLJ) will hinder frost development in some of our area's cooler spots. && .LONG TERM /FRIDAY THROUGH MONDAY/... Little change in the long term forecast. High pressure sitting over the area early in the period will moderate bringing warming temperatures and increasing moisture from Friday to Saturday. A deep upper trough will dig into the Southeast pushing another cold front into the region Saturday or Sunday. Models still disagree on the timing of the frontal passage. Colder temperatures and dry weather return for early next week behind the front. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Widespread restrictions expected through this evening with improving conditions tonight as cold front approaches. Gusty southeast winds to 20 knots shifting to west behind the front. Ceilings have been slowly rising to MVFR late morning into the afternoon. Believe ceilings will remain mainly MVFR through cold frontal passage early this evening as low-level moisture remains very high. Airmass weakly to moderately unstable ahead of the front. High resolution models suggest a convective line will develop along the front with a few discrete cells in advance of the front. So showers at the terminals more likely from 20z-24z then diminishing from west to east as front moves through with ceilings rising to VFR by 02z. Visibility likely reduced reduced in heavier showers along the front. There is some potential for patchy fog toward morning especially at fog prone AGS and OGB but confidence low at this time as drier air mass will be advecting into the area and boundary layer winds may stay up. EXTENDED AVIATION OUTLOOK...No significant impacts expected through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Oct 23, 5:29 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 529 PM EDT Mon Oct 23 2017 GAZ040-063-064-SCZ018-025-242130- Lincoln-McDuffie-Columbia-McCormick-Edgefield- 529 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ065-077-SCZ015-016-020>022-026>031-035>038-041-242130- Richmond-Burke-Lancaster-Chesterfield-Newberry-Fairfield-Kershaw- Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg- Calhoun-Clarendon-Bamberg- 529 PM EDT Mon Oct 23 2017 ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 23, 2:25 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
225 PM EDT MON OCT 23 2017
GAZ040-063-064-SCZ018-231915-
McDuffie-Lincoln-Columbia-McCormick-
225 PM EDT MON OCT 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...MCDUFFIE...
LINCOLN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Washington to
Warrenton. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Harlem, Lincolnton, Dearing,
Parksville, Plum Branch, Modoc and Clarks Hill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3366 8251 3365 8249 3379 8258 3389 8216
3383 8212 3379 8216 3372 8218 3365 8212
3348 8211 3338 8225 3337 8255 3341 8255
3346 8259 3360 8265
TIME...MOT...LOC 1824Z 262DEG 29KT 3368 8260 3342 8264
CJRSpecial weather statement, Oct 23, 5:05 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
505 PM EDT MON OCT 23 2017
SCZ015-232200-
Lancaster-
505 PM EDT MON OCT 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LANCASTER COUNTY...
At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Carowinds to 6 miles west of
Blackstock. Movement was northeast at 35 mph.
Wind gusts to 45 mph are possible with these storms. Heavy rain is
also expected which may create hazardous driving conditions during
the rush hour commute.
Locations impacted include...
Lancaster, Waxhaw, Kershaw, Elgin, Heath Springs, Irwin, Fishing
Creek Reservoir and Lancaster Mill.
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3507 8090 3493 8078 3482 8080 3482 8056
3466 8043 3463 8043 3459 8047 3456 8055
3452 8053 3450 8055 3452 8074 3454 8074
3452 8078 3453 8088 3465 8089 3470 8086
3483 8090 3484 8087 3493 8086 3501 8091
TIME...MOT...LOC 2103Z 231DEG 32KT 3514 8095 3454 8126Special weather statement, Oct 23, 6:01 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
601 PM EDT MON OCT 23 2017
SCZ036-041-232245-
Orangeburg-Bamberg-
601 PM EDT MON OCT 23 2017
...A STRONG THUNDERSTORM WILL AFFECT BAMBERG AND SOUTHEASTERN
ORANGEBURG COUNTIES...
At 600 PM EDT, a strong thunderstorm was located near Bamberg, moving
northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, Branchville, Bowman,
Ehrhardt, Rowesville, Olar, Cordova, Cope, Govan, Wilkinson Heights
and Edisto.
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3307 8115 3316 8123 3329 8122 3357 8080
3332 8046 3330 8049 3333 8049 3333 8051
3313 8089 3309 8088 3307 8092 3310 8094
3303 8108
TIME...MOT...LOC 2200Z 234DEG 34KT 3323 8109
CJRSpecial weather statement, Oct 23, 6:02 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
602 PM EDT MON OCT 23 2017
SCZ015-016-021-022-232230-
Fairfield-Lancaster-Chesterfield-Kershaw-
602 PM EDT MON OCT 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FAIRFIELD...
LANCASTER...NORTHWESTERN CHESTERFIELD AND KERSHAW COUNTIES...
At 601 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waxhaw to 6 miles south of Winnsboro.
Movement was east at 20 mph.
Wind gusts 40 to 45 mph are possible with these storms.
Locations impacted include...
Lancaster, Camden, Waxhaw, Pageland, Kershaw, Elgin, Heath Springs,
Irwin, Fishing Creek Reservoir, Lugoff, Jefferson, Ridgeway,
Lancaster Mill and Winnsboro Mills.
LAT...LON 3493 8078 3482 8079 3481 8022 3421 8046
3425 8084 3427 8083 3425 8092 3427 8108
3455 8097 3455 8087 3465 8089 3470 8086
3474 8088 3479 8088 3496 8081
TIME...MOT...LOC 2201Z 274DEG 19KT 3490 8076 3428 8106
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 12:39 PM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 36 min |
| Oct 23, 1:13 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Sumter | 29 min |
| Oct 23, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 40 min |
| Oct 23, 4:10 PM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 35 min |
| Oct 23, 5:05 PM EDT | Special Weather Statement | CAE | Lancaster | 55 min |
| Oct 23, 6:01 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 44 min |
| Oct 23, 6:02 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 28 min |
| Oct 23, 6:52 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lee, Sumter | 53 min |
| Oct 23, 7:51 PM EDT | Special Weather Statement | CAE | Chesterfield | 39 min |
| Oct 23, 7:54 PM EDT | Special Weather Statement | CAE | Clarendon | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.